Hail, Corson
- When
- June 18, 3:30 PM MST
- Where
- Corson County, 7.62 mi S of Watauga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.810, -101.540
A couple severe thunderstorms brought quarter size hail to Corson and Dewey counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple severe thunderstorms brought quarter size hail to Corson and Dewey counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 18, 1:23 PM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 323 PM CDT SAT JUN 18 2011 .SHORT TERM...THROUGH TUESDAY MORNING SURFACE HIGH SITTING ACROSS THE EASTERN CWA WILL CONTINUE TO SHIFT EAST OVERNIGHT...AS WILL SOUTHERLY WINDS. SEEING INCREASED DEWPOINTS IN UPSLOPE AREAS WEST RIVER...WITH GUIDANCE SUGGESTING ENOUGH CAPE THIS EVENING FOR THE SHORTWAVE ASSOCIATED WITH NEBRASKA PANHANDLE CONVECTION FAR ENOUGH EAST TO ALLOW SOME CONVECTION TO DEVELOP ACROSS WESTERN COUNTIES. WEAK LOW LEVEL JET FORMS WEST RIVER TONIGHT...ALLOWING CONVECTION POTENTIAL TO PERSIST ACROSS THE MISSOURI VALLEY AND POINTS WEST. AS LOW PRESSURE DEVELOPS TO THE SOUTH IN ASSOCIATION WITH A CUT OFF UPPER LOW TREKKING ACROSS THE CENTRAL PLAINS...REMINISCENT OF A LATE WINTER STORM SYSTEM...THE COMBINATION OF ISENTROPIC FORCING AND DIABATIC INSTABILITY WILL RESULT IN A PROLONGED PERIOD OF RAIN/THUNDERSTORM ACTIVITY. OUTSIDE OF SHORT PERIOD SUNDAY AFTERNOON WEST RIVER...THE MAJORITY OF THE CWA SEVERE WEATHER PARAMETERS ARE TOO LOW TO SUGGEST ANYTHING OTHER THAN GENERIC WEAK STORMS...AND THE MAIN THREAT TO THE FORECAST AREA IS THE PROLONGED PERIOD OF RAINFALL. PINPOINTING SPECIFIC TIMING AND INTENSITY WILL NEED TO BE ADDRESSED ON A FORECAST BY FORECAST BASIS...HOWEVER PWATS RANGE AT THE LOW END OF A STANDARD DEVIATION ABOVE CLIMO...AN INCH TO 1.5 MAXING OUT MONDAY AM. .LONG TERM...TUESDAY THROUGH FRIDAY WRAP AROUND PRECIPITATION ASSOCIATED UNSEASONABLY DEEP CLOSED UPPER LEVEL LOW CONTINUES TO SLOWLY TRANSLATE EWD INTO SOUTHERN MN ON TUESDAY. NUMERICAL MODEL GUIDANCE IS IN REMARKABLE AGREEMENT WITH THE TIMING AND PLACEMENT OF SAID UPPER LOW. CONTINUED IDEA OF LIKELY SHOWERS/T-STORMS IN THE FORECAST FOR ALL AREAS THROUGH TUESDAY...WITH HIGH CHANCES OVER THE EAST THROUGH TUESDAY NIGHT. H5 HEIGHTS RISE AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY. SFC HIGH SHIFTS EAST AND RETURN FLOW SETS UP THURSDAY NIGHT. MODELS IN GOOD AGREEMENT BRINGING WEAK SHORT-WAVE TROUGHS IN THE SOUTHWESTERLY FLOW ALOFT THROUGH THE NORTHERN PLAINS ON FRIDAY AND FRIDAY NIGHT. THE SHORT-WAVES WILL COMBINE WITH INCREASING GULF MOISTURE AND SFC CONVERGENCE NEAR THE MO RIVER TO PRODUCE AT LEAST ISOLATED THUNDERSTORMS THAT ARE PROGGED TO PROPAGATE EWD LATE-DAY FRIDAY INTO FRIDAY NIGHT. BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGH SUNDAY MORNING. ISOLATED MVFR CIGS IN -TSRAS ARE POSSIBLE FOR KMBG AND KPIR LATE THIS AFTERNOON THROUGH APPROXIMATELY SUNSET. && .HYDROLOGY... A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS WILL PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN AND THUNDERSTORM ACTIVITY...FROM SUNDAY NIGHT THROUGH WEDNESDAY. THEIR IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A MAJORITY OF SOUTH DAKOTA...ON THE ORDER TO AN INCH TO 3 INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLOOD GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES VALLEYS...AND THEIR REMAINS AN INABILITY FOR MUNICIPALITIES ALONG THE MISSOURI RIVER TO HANDLE WIDESPREAD/PROLONGED PERIOD OF PRECIPITATION. THANKFULLY...THIS SYSTEM IS MUCH MORE LATE WINTER LIKE...AND THUS PRECIPITABLE WATER VALUES ARE NOT EXCEPTIONALLY HIGH...WITH THE MAIN ISSUE BEING THE RISK FOR A PROLONGED/PERSISTENT PERIOD OF LIGHT TO MODERATE PRECIPITATION AFFECTING A FEW LOCALITIES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT SAT JUN 18 2011 SDZ003>006-009-010-015>018-033>037-045-048-051-191000- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 411 AM CDT SAT JUN 18 2011 /311 AM MDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATE SUNDAY AFTERNOON A SLOW MOVING STORM SYSTEM WILL BE APPROACHING THE REGION WITH THE POTENTIAL TO PRODUCE SIGNIFICANT AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY FROM LATE SUNDAY NIGHT THROUGH THE DAY ON TUESDAY. WITH FLOODING ONGOING ON THE MISSOURI RIVER AND FLASH FLOOD GUIDANCE ALREADY PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED ON FUTURE MODEL FORECASTS TO DETERMINE IF AND WHAT FLOODING POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-191000- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 411 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326029, 326034, 326032.